Missouri, 2011

Excessive Heat in Missouri, August 1 to 3, 2011

August 1 to 3, 2011 · NWS LSX · 29 events in 29 counties and zones

The Heat Wave that started in mid July continued into the first three days of August. Many locations across the area topped the 100 degree mark on the 1st and 2nd.

Where it happened

Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
52
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The Heat Wave that started in mid July continued into the first three days of August. Many locations across the area topped the 100 degree mark on the 1st and 2nd. Columbia set a record for August 2nd hitting 108 degrees. The Heat Index ranged from 105 to 115.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 31, 10:26 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 31, 10:26 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1126 PM CDT SUN JUL 31 2011

.DISCUSSION...
/209 PM CDT SUN JUL 31 2011/

NO CHANGES PLANNED TO GOING HEAT WARNINGS AND ADVISORIES. AFTER A
BREAK FROM REACHING CRITERIA OVER MOST OF THE AREA YESTERDAY...MOST
OF THE OBSERVING SITES IN THE AREA THERE ARE ALREADY AREA
REPORTING HEAT INDICES BETWEEN 100-105 TAT 2 PM BECAUSE OF THE LOWER-
MID 70 DEWPOINTS AND DECENT DAYTIME HEATING. EXPECT SIMILAR
CONDITIONS ON MONDAY AND TUESDAY AS THE GFS/WRF ARE IN GOOD
AGREEMENT KEEPING MO/IL UNDERNEATH LARGE SCALE SUBSIDENCE WITH
INCREASED LOW LEVEL WARMING. WENT AT OR JUST ABOVE MOS GUIDANCE
THESE TWO DAYS WHICH ALLOWS AFTERNOON AND EARLY EVENING AIR
TEMPERATURES TO CLIMB INTO THE MIDDLE 90S TO AROUND 100. MODEL
DEWPOINTS ARE A BIT LOWER THESE TWO DAYS...BUT THE WARMER AIR
TEMPERATURES SHOULD FORCE MAX HEAT INDICES INTO THE 100-110 RANGE.

A SHORTWAVE TROUGH WILL PASS MOVE OVER THE NORTHERN AXIS OF THE
RIDGE BEFORE MOVING THROUGH THE GREAT LAKES BY LATE ON TUESDAY.
THIS WILL LIKELY PUSH ANOTHER COLD FRONT DOWN INTO THE AREA ON
WEDNESDAY. THE AMOUNT OF SHRA/TSRA COVERAGE AND RESULTING CLOUD
COVER IS A BIG QUESTION THAT WILL DETERMINE WHETHER TEMPERATURES
WILL BE ABLE TO RECOVER ENOUGH TO REACH ADVISORY CRITERIA. WHILE
THE MODELS ARE SHOWING SOME LOW LEVEL CONVERGENCE ALONG THE
FRONT...NOT SEEING MUCH IN THE WAY OF LARGE SCALE ASCENT THAT
SUPPORTS MUCH MORE THAN ISOLATED OR SCATTERED COVERAGE.
CONSEQUENTLY WE WILL LIKELY SEE ENOUGH SUNSHINE ALONG WITH
INCREASED DEWPOINTS BECAUSE OF POOLING ALONG THE FRONT TO FORCE
HEAT INDEX READINGS BACK INTO THE 100-110 DEGREE RANGE OVER MUCH
OF THE AREA...WITH SOME READING EXCEEDING 110 AHEAD OF THE FRONT
IN SOUTHEAST MISSOURI AND FAR SOUTHWEST ILLINOIS.

MEDIUM RANGE MODELS SUGGEST THAT THE FRONT WILL STALL OVER THE
MIDDLE MISSISSIPPI OR LOWER OHIO VALLEY LATE WEEK INTO NEXT
WEEKEND RAISING THE QUESTION WHETHER THERE WILL BE ENOUGH
THUNDERSTORM DEVELOPMENT ALONG THE FRONT TO TEMPER ADDITIONAL
EXCESSIVE HEAT. BECAUSE OF THE UNCERTAINTY HAVE KEPT A CHANCE OF
THUNDERSTORMS GOING THURSDAY NIGHT AND FRIDAY WITH TEMPERATURES A
BIT ABOVE NORMAL. UNLESS THE FRONT CAN MOVE FARTHER SOUTH...PARTS
OF THE AREA WILL LIKELY SEE HEAT INDEX READINGS AT OR ABOVE 100 AS
THERE IS NO REAL CHANGE TO THE UPPER PATTERN INCLUDING THE SEMI-
PERMANENT RIDGE.

BRITT

&&

.AVIATION...
/1119 PM CDT SUN JUL 31 2011/

VFR CONDITIONS EXPECTED THROUGH THIS TAF PERIOD. SURFACE HIGH
PRESSURE OVER ILLINOIS WILL SLIDE EASTWARD ON MONDAY...ALLOWING
SURFACE PRESSURE GRADIENT TO INCREASE SLIGHTLY. RESULT WILL BE A
SLIGHT INCREASE IN SE WINDS. OTHERWISE ONLY DIURNAL CU EXPECTED.

SPECIFICS FOR KSTL...VFR CONDITIONS EXPECTED THROUGH THIS TAF
PERIOD. CLEAR SKIES OVERNIGHT WILL LAST INTO MID MORNING MONDAY. A
FEW DIURNAL CU EXPECTED...BUT STRONG MID LEVEL HIGH PRESSURE
SHOULD KEEP ANY CONVECTION OUT OF THE AREA. SURFACE HIGH PRESSURE
OVER ILLINOIS WILL SLIDE EASTWARD ON MONDAY...ALLOWING SURFACE
PRESSURE GRADIENT TO INCREASE SLIGHTLY. RESULT WILL BE A SLIGHT
INCREASE IN SE WINDS. WINDS WILL GRADUALLY VEER MONDAY NIGHT TO
AROUND 190 DEGREES BY AROUND DAWN ON TUESDAY.

BROWNING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR BOONE MO-
     CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-GASCONADE MO-
     IRON MO-JEFFERSON MO-LINCOLN MO-MADISON MO-MONITEAU MO-
     MONTGOMERY MO-OSAGE MO-REYNOLDS MO-ST. CHARLES MO-ST.
     FRANCOIS MO-ST. LOUIS CITY MO-ST. LOUIS MO-STE. GENEVIEVE
     MO-WARREN MO-WASHINGTON MO.

     HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR AUDRAIN MO-KNOX MO-
     LEWIS MO-MARION MO-MONROE MO-PIKE MO-RALLS MO-SHELBY MO.

IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR CALHOUN IL-
     JERSEY IL-MADISON IL-MONROE IL-RANDOLPH IL-ST. CLAIR IL.

     HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR ADAMS IL-BOND IL-
     BROWN IL-CLINTON IL-FAYETTE IL-GREENE IL-MACOUPIN IL-MARION
     IL-MONTGOMERY IL-PIKE IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Jul 31, 2:37 PM CST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
337 PM CDT SUN JUL 31 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
337 PM CDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

HEAT WARNINGS AND ADVISORIES REMAIN IN EFFECT. PEAK HEAT INDEX
READINGS FROM 100 TO 105 ARE EXPECTED THIS AFTERNOON WITH LITTLE
IN THE WAY OF RELIEF TONIGHT.

ISOLATED THUNDERSTORMS WILL CONTINUE OVER PARTS OF SOUTHEAST
MISSOURI LATE THIS AFTERNOON. THEY MAY BE STRONG WITH WIND GUSTS
UP TO 50 MPH AND SMALL HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE DANGEROUS COMBINATION OF HEAT AND HUMIDITY WILL CONTINUE THROUGH
AT LEAST EARLY WEDNESDAY EVENING. HEAT WARNINGS AND ADVISORIES
REMAIN IN EFFECT. PEAK HEAT INDEX READINGS FROM 100 TO 115 ARE
EXPECTED DURING THE AFTERNOON AND EARLY EVENING HOURS DURING THIS
PERIOD WITH LITTLE IN THE WAY OF RELIEF AT NIGHT.

PEAK HEAT INDEX READINGS MAY STILL TOP 100 DEGREES THURSDAY...
FRIDAY AND SATURDAY AFTERNOONS FOR AREAS ALONG AND SOUTH OF
INTERSTATE 70.

THERE IS A CHANCE FOR THUNDERSTORMS OVER PARTS OF THE AREA TUESDAY
NIGHT AND WEDNESDAY...AND THEN AGAIN THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BRITT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

29 excessive heat. Local standard time, as filed.

Excessive Heat, Audrain

When
August 1, 12:00 AM CST to August 3, 8:00 PM CST
Where
Audrain forecast zone
Reported by
AWOS
Coordinates
39.216, -91.842 (the zone’s center; the record gives no point)

Excessive Heat, Boone

When
August 1, 12:00 AM CST to August 3, 8:00 PM CST
Where
Boone forecast zone
Reported by
ASOS
Coordinates
38.991, -92.310 (the zone’s center; the record gives no point)

Excessive Heat, Callaway

When
August 1, 12:00 AM CST to August 3, 8:00 PM CST
Where
Callaway forecast zone
Reported by
COOP Observer
Coordinates
38.836, -91.926 (the zone’s center; the record gives no point)

Excessive Heat, Cole

When
August 1, 12:00 AM CST to August 3, 8:00 PM CST
Where
Cole forecast zone
Reported by
ASOS
Coordinates
38.505, -92.282 (the zone’s center; the record gives no point)

Excessive Heat, Crawford

When
August 1, 12:00 AM CST to August 3, 8:00 PM CST
Where
Crawford forecast zone
Reported by
COOP Observer
Coordinates
37.976, -91.304 (the zone’s center; the record gives no point)

Excessive Heat, Franklin

When
August 1, 12:00 AM CST to August 3, 8:00 PM CST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
38.411, -91.075 (the zone’s center; the record gives no point)

Excessive Heat, Gasconade

When
August 1, 12:00 AM CST to August 3, 8:00 PM CST
Where
Gasconade forecast zone
Reported by
COOP Observer
Coordinates
38.441, -91.508 (the zone’s center; the record gives no point)

Excessive Heat, Iron

When
August 1, 12:00 AM CST to August 3, 8:00 PM CST
Where
Iron forecast zone
Reported by
COOP Observer
Coordinates
37.504, -90.690 (the zone’s center; the record gives no point)

Excessive Heat, Jefferson

When
August 1, 12:00 AM CST to August 3, 8:00 PM CST
Where
Jefferson forecast zone
Reported by
COOP Observer
Coordinates
38.261, -90.538 (the zone’s center; the record gives no point)

Excessive Heat, Knox

When
August 1, 12:00 AM CST to August 3, 8:00 PM CST
Where
Knox forecast zone
Reported by
COOP Observer
Coordinates
40.128, -92.148 (the zone’s center; the record gives no point)

Excessive Heat, Lewis

When
August 1, 12:00 AM CST to August 3, 8:00 PM CST
Where
Lewis forecast zone
Reported by
COOP Observer
Coordinates
40.097, -91.722 (the zone’s center; the record gives no point)

Excessive Heat, Lincoln

When
August 1, 12:00 AM CST to August 3, 8:00 PM CST
Where
Lincoln forecast zone
Reported by
COOP Observer
Coordinates
39.058, -90.960 (the zone’s center; the record gives no point)

Excessive Heat, Madison

When
August 1, 12:00 AM CST to August 3, 8:00 PM CST
Where
Madison forecast zone
Reported by
COOP Observer
Coordinates
37.478, -90.345 (the zone’s center; the record gives no point)

Excessive Heat, Marion

When
August 1, 12:00 AM CST to August 3, 8:00 PM CST
Where
Marion forecast zone
Reported by
AWOS
Coordinates
39.806, -91.622 (the zone’s center; the record gives no point)

Excessive Heat, Moniteau

When
August 1, 12:00 AM CST to August 3, 8:00 PM CST
Where
Moniteau forecast zone
Reported by
COOP Observer
Coordinates
38.633, -92.583 (the zone’s center; the record gives no point)

Excessive Heat, Monroe

When
August 1, 12:00 AM CST to August 3, 8:00 PM CST
Where
Monroe forecast zone
Reported by
AWOS
Coordinates
39.496, -92.001 (the zone’s center; the record gives no point)

Excessive Heat, Montgomery

When
August 1, 12:00 AM CST to August 3, 8:00 PM CST
Where
Montgomery forecast zone
Reported by
COOP Observer
Coordinates
38.942, -91.470 (the zone’s center; the record gives no point)

Excessive Heat, Osage

When
August 1, 12:00 AM CST to August 3, 8:00 PM CST
Where
Osage forecast zone
Reported by
COOP Observer
Coordinates
38.460, -91.862 (the zone’s center; the record gives no point)

Excessive Heat, Pike

When
August 1, 12:00 AM CST to August 3, 8:00 PM CST
Where
Pike forecast zone
Reported by
COOP Observer
Coordinates
39.344, -91.171 (the zone’s center; the record gives no point)

Excessive Heat, Ralls

When
August 1, 12:00 AM CST to August 3, 8:00 PM CST
Where
Ralls forecast zone
Reported by
COOP Observer
Coordinates
39.528, -91.522 (the zone’s center; the record gives no point)

Excessive Heat, Reynolds

When
August 1, 12:00 AM CST to August 3, 8:00 PM CST
Where
Reynolds forecast zone
Reported by
COOP Observer
Coordinates
37.362, -90.969 (the zone’s center; the record gives no point)

Excessive Heat, Shelby

When
August 1, 12:00 AM CST to August 3, 8:00 PM CST
Where
Shelby forecast zone
Reported by
COOP Observer
Coordinates
39.798, -92.077 (the zone’s center; the record gives no point)

Excessive Heat, St. Charles

When
August 1, 12:00 AM CST to August 3, 8:00 PM CST
Where
St. Charles forecast zone
Reported by
ASOS
Coordinates
38.782, -90.675 (the zone’s center; the record gives no point)

Excessive Heat, St. Francois

When
August 1, 12:00 AM CST to August 3, 8:00 PM CST
Where
St. Francois forecast zone
Reported by
AWOS
Coordinates
37.810, -90.472 (the zone’s center; the record gives no point)

Excessive Heat, St. Louis

When
August 1, 12:00 AM CST to August 3, 8:00 PM CST
Where
St. Louis forecast zone
Injuries
46 direct, 0 indirect
Reported by
ASOS
Coordinates
38.641, -90.443 (the zone’s center; the record gives no point)

Excessive Heat, St. Louis (C)

When
August 1, 12:00 AM CST to August 3, 8:00 PM CST
Where
St. Louis (C) forecast zone
Injuries
6 direct, 0 indirect
Reported by
COOP Observer
Coordinates
38.627, -90.198 (the zone’s center; the record gives no point)

Excessive Heat, Ste. Genevieve

When
August 1, 12:00 AM CST to August 3, 8:00 PM CST
Where
Ste. Genevieve forecast zone
Reported by
COOP Observer
Coordinates
37.894, -90.194 (the zone’s center; the record gives no point)

Excessive Heat, Warren

When
August 1, 12:00 AM CST to August 3, 8:00 PM CST
Where
Warren forecast zone
Reported by
COOP Observer
Coordinates
38.765, -91.161 (the zone’s center; the record gives no point)

Excessive Heat, Washington

When
August 1, 12:00 AM CST to August 3, 8:00 PM CST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
37.962, -90.877 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372787, 372791, 372792, 372793, 372794, 372795, 372796, 372797, 372798, 372799, 372800, 372801, 372802, 372803, 372804, 372805, 372806, 372807, 372808, 372809, 372810, 372811, 372812, 372813, 372814, 372815, 372816, 372818, 372819.